Advice please!!!

Discussion in 'Fibromyalgia Main Forum' started by bob325, Nov 29, 2002.

  1. bob325

    bob325 New Member

    About 2 months ago i was diagnosed with fibromyalgia. My doctor placed me on Effexor XR, starting with 37.5 mg for one week then increased to 75 mg for 2 weeks then increased again to 150 mg.

    Once i went to 150 mg i was unable to sleep and eat like i used to do, not to mention sexual side effects. It is not helping me deal with the pain or my disease. I have a doctors appointment this Tuesday and i feel like telling him i want off the Effexor all together and to give me some pain meds. Has anyone else had these side effects and if so how did you correct them? Any/all input would be appreciated



  2. bob325

    bob325 New Member

    About 2 months ago i was diagnosed with fibromyalgia. My doctor placed me on Effexor XR, starting with 37.5 mg for one week then increased to 75 mg for 2 weeks then increased again to 150 mg.

    Once i went to 150 mg i was unable to sleep and eat like i used to do, not to mention sexual side effects. It is not helping me deal with the pain or my disease. I have a doctors appointment this Tuesday and i feel like telling him i want off the Effexor all together and to give me some pain meds. Has anyone else had these side effects and if so how did you correct them? Any/all input would be appreciated



  3. tamara!

    tamara! New Member

    I'm sorry you were dx with this horrible disease.

    I have never taken that drug before so I can't tell you anything about it, but if you search our messages and library you may find some info.

    Truth is for me there's not much that helps. I take zoloft and that helped so much with the migraines and depression but, I haven't found anything to help with the pain, stiffness, fatigue, weakness, sleep problems,lymph node and gland problems,etc.

    When I was first dx the doc gave me mobic and that worked great for the 1st 2-4 wks(I didn't know I could be pain free, I never had been.)I built a resistance to it very quickly and it doesn't work AT ALL now.

    As for the Effexor if I were you I would ask to try something else.It seems to be a trial and error thing any way. We are all different so something might work for you that doesn't work for me.

    The best thing I can tell you to do is research this disease for yourself know as much as you can and more than your doc and know your body. Keep reading the board there's lots of info. and links here. Don't lose hope together we'll find a cure. Good luck!

    FOR OUR FIGHT,
    TAMARA!
  4. cls

    cls New Member

    I too was prescribed effexor in gradually increasing doses. It gave me terrible headaches and as the dose increased, nausea. I gradually decreased the dose back to the lower dose which relieved the side effects but still gave the doc some idea of whether I stay on it. I still take it, but at the lowest dose. Good luck.


































  5. teach6

    teach6 New Member

    When my FM was slowly taking over my body along with CFS, but I thought it was just another bout with depression and anxiety (which I now know I had backwards) my psychiatrist put me on Effexor and it made my life a living nightmare. I cannot say anything good about it.

    Since it does not seem to be doing you any good I suggest you go ahead and tell your doc you want to try something for pain, like you mentioned.

    One thing to beware of is that going off Effexor should only be done under the guidance of a doctor. It needs to be done very slowly and in small increments. If you do it too fast you will end up feeling worse than you are now, even if that seems impossible.

    Good luck.
    Barbara
  6. karen2002

    karen2002 New Member

    Hi Bob---Nice to meet you. I have fibro and cfs. My fibro symptems would not be relieved by taking an antidepressant/antianxiety drug alone.

    Pain, and lack of sleep are two of my biggest problems.

    I take many supplements, but here is what I take as far as RX's. Darn thing about these disorders is that the same thing doesn't work for everyone--and it may take some experimenting for you and your doctor to hit the right combination.

    Tramadol (Ultram) daily for pain
    Vicodin during flares where tramadol doesn't manage the pain.
    Klonopin small dose at night-- for sleep, neurological pain, restless leg syndrome, anxiety, inability to fall asleep due to racing mind, teeth grinding, involuntary movements, also helps with pain.

    (I had tried small doses of the antidepressant elavil amitriptyline at bedtime---for sleep--didn't work--also flexeril didn't work for me)

    Most benefits of antidepressants for sleep are attained in the low dose range. There are much less of the side effects there, too.

    Best Wishes,
    Karen
  7. nancyneptune

    nancyneptune New Member

    Tell your doctor exactly that. All SSRI's are good for is to help depression. Are you clinically depressed? Have you been to a shrink? Don't let your GP give you anti-depressants. I've been on Paxil for 10 years and I regret it mightily. I was never told of the sexual side effects. AND the doctors refuse to believe that SSRI's are SO awful in this regard. They insist upon accepting the drug company's estimate(read lie) about it only being 5%. But in a recent study, the actual percentage of people having loss of libido and inabiltity to become aroused was 35 to 45%!
    Don't take that stuff! warm regards, Nancy
  8. lucky

    lucky New Member

    After taking Effexor for 2 days and giving terrible headaches, I was back at the doctor and was asking for other meds. That was quite some time ago.
    I have learned over the years that before seeing a doctor try to research as much as you can on your own about meds, so that you can take part in the decision making of drug prescriptions. It will be of great help.
    Lucky
  9. Stormy214

    Stormy214 New Member

    Effexor was the first thing they put me on, too....it was terrible! Went through a great many antidepressants, and am finally on nothing but natural products and meds for pain and sleep. And I agree that you may have to experiment with a variety of things. What works for some does not for others.
    Peace,
    Stormy
  10. Annette2

    Annette2 New Member

    Bob, whenever a doctor puts you on a new med, you need to ask WHY - what is it for? I take Effexor but it's for depression. Effexor is NOT a pain medication. I was so depressed this summer that it was raised to 225 mg. and I'm fine - no side-effects or anything. Your doctor might have given you Effexor because he thinks you're depressed. You need to talk to her/him about this.

    For pain I take Ultracet (Ultram and Tylenol) as needed. I take a Magnesium supplement every day. I recently had surgery and was in awful FMS pain. I had to stop taking all supplements 2 weeks before surgery. By the time I returned home I was in awful pain! Now I'm back on Magnesium and am much better. For sleep, I take Trazadone and Norflex (Norflex is a muscle relaxer). I have no side effects from any of these meds.

    P.S. - I don't know if you're depressed or not, but one of the side effects could be loss of sexual interest. If you're in so much pain, of course you feel bad which could result in "situational" depression. Talk to your doctor. Also, consider going to physician who is a Pain Specialist.

    Annette2

  11. Gigo

    Gigo New Member

    Hi, Bob--

    Thought I responed to your posting, but it's not here...

    Anyway, after a doctor I consulted increased the Effexor originally prescribed by my rheumatologist, I had just horrible experiences. The high dose significantly increased all upper body pain, and, from clenching my jaw while sleeping, I cracked fillings and a crown.

    I'm sure you can work with your doctor, but if you still are unable to find relief from pain, you may want to also consult a good pain specialist. I had extremely severe pain that nothing touched. I finally saw a pain specialist who quite literally saved my life. In time, I found my pain level decreased significantly and I am taking far less medication for pain. From my experience, uncontrolled pain just gets worse.

    Good luck!